Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 20, NWS Midland/Odessa, TX

June 11, 1996Presidio County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Jun 11, 1996, 3:59 PM CDT for Presidio County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1996, 3:59 PM CDT (20:59 UTC)
Expired
Jun 11, 1996, 4:35 PM CDT
In force
36 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 112059
TORMAF
TXC377-112135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
359 PM CDT TUE JUN 11 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 435 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...NORTHWESTERN PRESIDIO COUNTY
 
AT 358 PM CDT...A TORNADO WAS REPORTED BY A SPOTTER 44 MILES WEST
OF MARFA OR 18 MILES WEST OF QUEBEC MOVING SOUTHWEST AT 10 MPH. THE
TORNADO IS CURRENTLY EXPECTED TO REMAIN OVER RURAL AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

p$$

MATHEWS/BOYD
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:48 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 11, 2:48 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
247 PM CDT TUE JUN 11 1996

AFTERNOON CONVECTION GETTING STARTED ACROSS THE MOUNTAINS OF SW
TX WITH UPSLOPE FLOW AND NEGATIVE LI'S PRESENT. EWRD INTO THE PLAINS
UNSTABLE CONDITIONS EXISTS WITH LI'S OF MINUS 8 TO 3H ACROSS ERN AND
NRN PB. S/W ENERGY IS EXPECTED TO BE ABSCENT ACROSS THE
PB/SENM...WITH ENERGY PASSING ACROSS NE NM AND TX PNHDLE HAVING
LITTLE IMPACT ACROSS SE NM/PB. THEREFORE SEVERE WILL NOT BE
MENTIONED EVEN THOUGH SOME ISOLATED SEVERE CELLS ARE POSSIBLE.
HOWEVER STEEP LR'S...STRONG SURFACE HEATING...AND PRESENCE OF WEAK
SURFACE TROF INDICATE THAT WIDELY SCATTERED DEVELOPMENT IS LIKELY IN
THE PLAINS. EXPECT CONVECTION GENERALLY DISSIPATING BY
MIDNIGHT...SIMILAR TO LAST NIGHT. WILL STICK WITH PERSISTENCE ON
OVERNIGHT LOWS AS UPPER HIGH INDICATES A TREND TO BUILD E WITH UPPER
LOW OVER THE OHIO VALLEY MOVING NE. AS UPPER HIGH BUILDS E TMRW 5H
CENTER IS EXPECTED TO BE JUST W OF MAF. AGREE WITH LBB TO DOWNPLAY
TRWS AS MID LEVELS WARM. HOWEVER WILL HAVE TO BE WATCHED WITH TROF
REMAINING W AND SERLY WINDS CONTINUING TMWR. UPPER 90S TO AROUND 100
LIKELY IN THE PB WITH UPPER HIGH AND ASCD THCK RIDGE IN PLACE.


CNM 69 20
MAF 69 20
MRF 59 30
P07 72 20

MURDOCH

In the hours before

Special weather statement, Jun 11, 11:19 AM CDT, 4 hours 40 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-120500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1119 AM CDT (1019 AM MDT) TUE JUN 11 1996

THIS OUTLOOK PERTAINS TO THE FOL

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.